Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS State College, PA

July 18, 2003Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2003, 5:33 PM EDT for Huntingdon County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 5:33 PM EDT (21:33 UTC)
Expired
Jul 18, 2003, 6:00 PM EDT
In force
27 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Huntingdon County, PA

The radar

The State College radar (KCCX), 28 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 182133
SVRCTP
PAC061-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 600 PM EDT.

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHIPPLE DAM STATE PARK...OR 5 MILES
  SOUTHWEST OF STATE COLLEGE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHIPPLE DAM STATE PARK AROUND 545 PM.
  MCALEVYS FORT AROUND 555 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL AND DAMAGING WIND 
GUSTS. WIND GUSTS MAY EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK 
DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST 
PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL 
SHELTER...AWAY FROM WINDOWS.

LAT...LON 4079 7787 4069 7797 4059 7775 4069 7769

DEVOIR

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:00 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 18, 4:00 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 PM EDT FRI JUL 18 2003

WILL HAVE TO KEEP THIS SHORT WITH A FEW STRONG STORMS AFFECTING THE
AREA.  COLD FRONT SLOWLY MOVING SOUTH ACROSS THE STATE...KICKING OFF
SCATTERED CONVECTION AHEAD IF IT.  DYNAMICS REMAIN MARGINAL FOR
SEVERE...SO EXPECT STRONGEST ACTIVITY TO REMAIN ISOLATED.
CONVECTION WILL DIE DOWN LATER THIS EVENING...BUT HELD ONTO A LOW
CHANCE OVERNIGHT ACROSS THE SOUTHERN TIER.

HIGH PRESSURE BUILDS IN FOR THE WEEKEND BRINGING COOLER AND DRIER
WEATHER BEFORE A TROUGH FORMS TO OUR WEST...SPREADING A CHANCE OF
RAIN FOR TUE AND WED.

FCSTID =    99
MDT   62  82  60  85 /  60  10  00  10
IPT   57  79  56  83 /  40  00  00  10
BFD   45  73  46  75 /  10  00  00  10
JST   55  75  56  77 /  70  00  00  10
AOO   56  77  56  81 /  70  00  00  10
UNV   55  78  55  81 /  50  00  00  10
SEG   59  80  57  84 /  60  10  00  10
LNS   64  82  62  86 /  60  10  00  10
THV   63  81  62  85 /  60  10  00  10

.CTP...
PA...NONE.

RXR
Hazardous weather outlook, Jul 18, 3:49 AM EDT, 13 hours 44 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH
TODAY.  THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND
THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS.  MOST OF THE
THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS
ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS
AFTERNOON AND EVENING.  THE WINDS ALOFT ARE VERY STRONG FOR THIS
TIME OF YEAR.  STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE
MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE
FRONT PUSHES TO THE SOUTH OF THE STATE.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT
WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Local storm report, Jul 18, 4:19 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
419 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 AM    DUBOIS                    PA   WIND DAMAGE
07/18/03   CLEARFIELD                     MULTIPLE TREES DOWN -
                                          SANDY TOWNSHIPREPORTED BY
                                          LAW ENFORCEMENT

0405 PM    CURWENSVILLE              PA   1.00 INCH HAIL
07/18/03   CLEARFIELD                     REPORTED BY
SPOTTERS

DJO
Local storm report, Jul 18, 4:35 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
435 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    DUBOIS                    PA   WIND DAMAGE
07/18/03   CLEARFIELD                     MULTIPLE TREES DOWN -
                                          SANDY TOWNSHIPREPORTED BY
                                          LAW ENFORCEMENT

0405 PM    CURWENSVILLE              PA   1.00 INCH HAIL
07/18/03   CLEARFIELD                     REPORTED BY
SPOTTERS

DJO
Local storm report, Jul 18, 4:37 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
437 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    PHILLIPSBURG              PA   .75 INCH HAIL
07/18/03   CENTRE                         REPORTED BY
SPOTTERS

RH
Local storm report, Jul 18, 4:45 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
445 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    DUBOIS                    PA   WIND DAMAGE
07/18/03   CLEARFIELD                     MULTIPLE TREES DOWN -
                                          SANDY TOWNSHIPREPORTED BY
                                          LAW ENFORCEMENT

0405 PM    CURWENSVILLE              PA   1.00 INCH HAIL
07/18/03   CLEARFIELD                     REPORTED BY SPOTTERS

DJO
Special weather statement, Jul 18, 5:01 PM EDT, 32 minutes before
PAZ051-052-182145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT FRI JUL 18 2003

...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND NORTHUMBERLAND
COUNTIES...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEWISBURG...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL MOVE ACROSS NORTHERN NORTHUMBERLAND COUNTY AND
MOST OF MONTOUR COUNTY BETWEEN 5 AND 6 PM. TOWNS IN THE PATH OF THIS
STORM INCLUDE NORTHUMBERLAND...DANVILLE AND RIVERSIDE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

SEEK SHELTER INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES.

JUNG
Local storm report, Jul 18, 5:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
508 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    STORMSTOWN                PA   .75 INCH HAIL
07/18/03   CENTRE

RH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:18 AM EDTFlash Flood WarningCTPMcKean, Potter3 hr
Jul 18, 3:07 PM EDTSevere Thunderstorm WarningCTPClearfield53 min
Jul 18, 3:45 PM EDTTornado WarningCTPClearfield30 min
Jul 18, 4:14 PM EDTSevere Thunderstorm WarningCTPClearfield31 min
Jul 18, 4:18 PM EDTSevere Thunderstorm WarningCTPLycoming, Union57 min
Jul 18, 4:25 PM EDTSevere Thunderstorm WarningCTPCentre50 min
Jul 18, 5:53 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland22 min
Jul 18, 6:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin28 min
Jul 18, 7:01 PM EDTSevere Thunderstorm WarningCTPPerry29 min
Jul 18, 7:01 PM EDTSevere Thunderstorm WarningCTPDauphin59 min
Jul 18, 7:31 PM EDTSevere Thunderstorm WarningCTPLebanon59 min
Jul 18, 7:42 PM EDTSevere Thunderstorm WarningCTPHuntingdon18 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.